Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 30, 2016Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2016, 4:02 PM CDT for Goodhue County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 4:02 PM CDT (21:02 UTC)
Expired
Jul 30, 2016, 4:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS83 KMPX 302102
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT SAT JUL 30 2016

MNZ070-078-302130-
DAKOTA-GOODHUE-
402 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA AND
NORTHWESTERN GOODHUE COUNTIES...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANNON
FALLS... OR 13 MILES EAST OF NORTHFIELD...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CANNON FALLS...STANTON...WELCH...VASA...HAMPTON...MIESVILLE...
NEW TRIER...WASTEDO AND LAKE BYLLESBY.

THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 110.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4438 9280 4443 9304 4467 9300 4459 9264
TIME...MOT...LOC 2101Z 196DEG 8KT 4448 9289 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:00 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT SAT JUL 30 2016

.SHORT TERM...(This evening through Sunday)
Issued at 253 PM CDT Sat Jul 30 2016

While high pressure is still generally prevailing across the area
before departing to the east tonight, a weak surface trough over
far SE MN into NE IA combined with modest convergence evident over
the same region in WV satellite imagery is allowing for isolated
showers/thunderstorms over SE portions of the coverage area.
Focused mainly along and east of I-35 and along and south of I-94,
in east-central and southeast MN into west-central WI, showers and
storms that have formed are slow-movers with little duration so
aside from some brief heavy downpours, will not look for much
development or coverage through the rest of the daylight hours.
Partial clearing tonight will linger into tomorrow though a
lingering mid-level trough and weak disturbance passing through
the region looks to be enough to spark off additional isolated
showers/storms over southwestern MN during the day tomorrow.
Again, not looking for anything strong/severe but some may well be
slow-movers which could produce brief heavy downpours.
Temperatures will run fairly similar tomorrow as today, possibly
1-3 degrees warmer tomorrow with high pressure exiting and a
stronger backside southerly flow bringing in slightly warmer and
slightly more moist air from the Deep South.

.LONG TERM...(Sunday night through Saturday)
Issued at 253 PM CDT Sat Jul 30 2016

Things look to be somewhat unsettled across the area for much of
the week, with chances for showers and thunderstorms, although
the most significant precipitation looks like it north and south
of the area. We'll initially see the upper ridge build over the
area into Monday, before a piece of the shortwave trough currently
over British Columbia moves across southern Canada and pushes a
weak front through the region on Tuesday, with northwest upper
flow returning for a time. A more significant upper trough will
track farther south during the Wednesday/Thursday time frame, with
a sub-1000 mb low moving across southern Canada in association
with it. Although the guidance is similar in the overall evolution
of things, there are timing differences in the deterministic and
ensemble solutions. The GFS remains quicker with the front in
comparison to the ECMWF and Canadian. The GFS would bring the
front across Wednesday night, while the other solutions wait until
Thursday afternoon. The timing could certainly play a role in any
severe weather potential, as we should have decent instability
back in place across the area. However, the better large scale
forcing and deep layer shear looks to be to our north during that
time frame. For now, given the spread in ensemble solutions, can't
go all-in on any particular solution, and keep some PoPs over the
area into Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat Jul 30 2016

Mainly VFR conditions expected throughout this TAF set. However,
am concerned of having isolated SHRA/TSRA along and E of the I-35
corridor and along and S of the I-94 corridor, so mainly E-central
and SE MN into W-central WI (affecting KMSP-KRNH). Chances are
relatively low but VCTS looks warranted as development has already
commenced. Storms would have little motion and produce localized
rain and with some lightning. Storms look to hang around until
about 00z then mid-to-high SCT-BKN clouds will prevail.

KMSP...Have added a VCTS for the 20z-00z time period this
afternoon and evening since short-term models are generally in
agreement on the development of isolated TSRA around the area
though not so much directly over MSP. Could even see a few more
hours beyond that but confidence not high enough to put actual
precipitation into the terminal at this point.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chance MVFR/TSRA. Winds SE 5-10 kt.
Tue...Mainly VFR. Chance MVFR/TSRA early. Wind light/variable.
Wed...Mainly VFR. Chance MVFR/TSRA late. Wind SE 5-10 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Jul 30, 3:10 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT SAT JUL 30 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
310 PM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR IN EAST CENTRAL AND SOUTHEASTERN MINNESOTA
INTO WEST CENTRAL WISCONSIN INTO THE EVENING HOURS. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY OF NEXT WEEK.
THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 30, 4:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT SAT JUL 30 2016

MNZ070-078-302130-
DAKOTA-GOODHUE-
402 PM CDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA AND
NORTHWESTERN GOODHUE COUNTIES...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANNON
FALLS... OR 13 MILES EAST OF NORTHFIELD...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CANNON FALLS...STANTON...WELCH...VASA...HAMPTON...MIESVILLE...
NEW TRIER...WASTEDO AND LAKE BYLLESBY.

THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 110.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4438 9280 4443 9304 4467 9300 4459 9264
TIME...MOT...LOC 2101Z 196DEG 8KT 4448 9289

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:48 PM CDTSpecial Weather StatementMPXGoodhue27 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.